Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 19, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at May 19, 2023, 7:39 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at May 19, 2023, 8:00 PM EDT. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- May 19, 2023, 7:39 PM EDT (23:39 UTC)
- In effect from
- May 19, 2023, 8:00 PM EDT
- Expired
- May 20, 2023, 8:00 PM EDT
- In force
- 24 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 519 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
825 WHUS42 KMHX 192339 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 739 PM EDT Fri May 19 2023 NCZ196-203>205-201145- /O.CAN.KMHX.BH.S.0018.000000T0000Z-230520T0000Z/ /O.NEW.KMHX.BH.S.0019.230520T0000Z-230521T0000Z/ East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- 739 PM EDT Fri May 19 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Duck to Cape Lookout. * WHEN...Through Saturday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2:00 PM tomorrow afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ195-199-200045- /O.CAN.KMHX.BH.S.0018.000000T0000Z-230520T0000Z/ West Carteret-Coastal Onslow- 739 PM EDT Fri May 19 2023 ...BEACH HAZARDS STATEMENT IS CANCELLED... A Moderate Risk of rip currents is forecast for Carteret County beaches south of Cape Lookout and Onslow County beaches. $$
1 follow-up statement
665 WHUS42 KMHX 200811 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 411 AM EDT Sat May 20 2023 NCZ196-203>205-202015- /O.CON.KMHX.BH.S.0019.000000T0000Z-230521T0000Z/ East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- 411 AM EDT Sat May 20 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Duck to Cape Lookout. * WHEN...Through Saturday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2:00 PM tomorrow afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 19, 7:15 PM EDT, 24 minutes earlier.
Area forecast discussion, May 19, 7:15 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
715 PM EDT Fri May 19 2023
.SYNOPSIS...
Weak low pressure will continue to lift northward, slowly
tracking along the NC coast tonight, then weakening off the
Mid-Atlantic coast by late Saturday. A cold front moves through
the region Saturday night and Sunday. Cooler high pressure then
builds in early next week.
&&
.NEAR TERM /Through Tonight/...
As of 715 PM Fri...Fcst in good shape overall. Have trended
heavy/mod rain mention to just the OBX, as intensities have
really diminished over the last couple hours. Have added fg to
the grids for a good portion of the area late tonight into Sat
morning, as areas that see calming winds will likely see areas
of fog develop, which may become dense.
Prev disc... As of 315 PM Fri...Low pressure currently analyzed
off the SC/NC coast, will continue to slowly lift northward and
along the NC coast tonight, then eventually
weakening/dissipating off the Mid-Atlantic coast by late
Saturday. Widespread light to moderate rain continues across ENC
this afternoon, with axis of heavier rain now beginning to
shift northwards as low pressure nears. Rainfall totals so far
around .5 to 1.5" across the area over the last 12 hours, with
axis of heaviest rainfall along the southern coast and south of
the Pamlico Rvr. Precip will slowly taper off along the coastal
plain by this evening, becoming focused along the coast. The
primary concern through tonight will be the potential for
locally heavy rain and isolated flash flooding. Heavy rain
threat expected to shift along the coast this evening and
tonight, with potential for an additional 1-3". Heavy rain
threat aided by PWATs around 2 inches, strong frontogenesis and
moisture convergence. Svr threat still looks low overall, with
limited instability, but could see a few storms develop along
the immediate coast and coastal waters.
&&
.SHORT TERM /SATURDAY/...
As of 315 PM...Weak low pressure will continue to slowly lift
northward through the Pamlico Sound and Outer Banks Sat morning,
eventually weakening/dissipating off the Mid-Atlantic coast
late Sat. Widespread low stratus will slowly scour out from west
to east, with skies becoming partly cloudy. Scattered showers
will continue along the coast in the morning, then shifting
toward the Outer Banks and offshore late morning and early
afternoon. Low lvl W flow and skies clearing out should allow
for temps to warm into the upper 70s to low 80s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 0445 Friday...Unsettled weather through the weekend with
two cold fronts passing through Sunday and Monday. Clearer
pattern after the second front Mon.
Weekend...Another cold front stretched NE to SW from the Great
Lakes to the Wern Gulf Coast approaches the FA, again ramping up
the chances for more precip Saturday night. WAA and some
clearing between the two fronts will allow Ts to reach the low
80s once again. The front will reach the FA around midnight
Saturday night, slightly slower than previously forecast, and
will be pushing off the coast through Sunday morning. During the
day Sunday, the FA will once again be wedged between two cold
fronts, the one pushing offshore and another sinking S across
the Mid- Atlantic. When coupled with upper level trough axis
about the low to the N and a jet streak traveling around ridging
over the Sern Gulf, showers are expected to persist through
most of the day Sunday.
Next Week...The aforementioned cold front approaching from the
N sinks through the area late Monday, pushing S of the FA
overnight. It is expected to be be mostly dry until it reaches
the coastal waters. Clearing, dwindling precip chances, NEerly
flow persist into midweek with waves of CAA working through the
area as high pressure centered over NECONUS spills over the FA.
With that said, fairly large differences exist in how the
synoptic pattern aloft will progress once the upper trough axis
shifts off the East Coast Monday night/Tues morning which will
in turn determine how quickly the SFC ridge erodes and pushes
offshore of NECONUS. Will need to monitor the model progression
of the development of SFC lows over the Atlantic near the
Bahamas and Bermuda as their location and paths which will be
heavily influenced by how the pattern aloft sets up, will have
a large effect on precip chances for our area. Should those
waves develop/travel with the more Wern or Nern solutions
suggested by select guidance, there could be enough moisture
convergence between them and the local high pressure to lead to
shower activity working inland from offshore. For now, have
stuck with the drier trend for early week, with the SFC high's
foothold in place into midweek with slightly better chances of
showers later in the period. Temps through the week will be
relatively cool with a Max/Min T split of mid- upper 70s/mid-
upper 50s.
&&
.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /through Saturday/...
As of 715 PM Fri...High confidence in widespread sub-VFR
conditions continuing into mid morning Saturday. Low pressure
currently analyzed off the SC/NC coast, will continue to slowly
lift northward and along the NC coast tonight, then eventually
weakening off the Mid-Atlantic coast Saturday. All guidance in
good agreement showing widespread IFR/LIFR cigs redeveloping
tonight and continuing into Sat morning, with some potential for
areas of fog as well. Cigs will grad improve from west to east
mid morning and early afternoon Sat with VFR returning.
LONG TERM /Saturday night through Wednesday/...
As of 0515 Friday...Widespread subVFR flight cats are expected
to develop again Saturday night with the passage of a cold
front. SubVFR flight cats are expected to persist into Sunday
while the FA is between the front to the SE and another front
approaching from the N expected to cross the region Monday.
Improving flight conditions behind the front early next week as
high pressure takes hold.
&&
.MARINE...
SHORT TERM /through Saturday/...
As of 315 PM Fri...Low pressure currently analyzed off the
SC/NC coast, will continue to slowly lift northward and along
the NC coast tonight, eventually weakening off the Mid- Atlantic
coast Saturday. Latest obs show E-SE winds 10-20 kt with gusts
20-25 kt and seas 6-10 ft. Gusty winds will continue through
this evening, grad diminishing late tonight into Sat morning.
Flow becomes more S/NW Sat morning as low pressure continues to
move along the coast, then becoming more S/SW 5-15 kt by late
afternoon. Seas will peak this evening, slowly subsiding
overnight into Sat. SCAs continue, lingering into Sat for the
coastal waters with 6 ft seas. A few storms may develop over the
coastal waters and Gulf Stream through the overnight. Some may
be strong with gusty winds.
LONG TERM /Saturday night through Wednesday/...
As of 0530 Friday...Boating conditions improve this weekend,
but still remain less than ideal through most of the weekend.
Another cold front passing through from W to E overnight
Sat night/Sunday morning, and yet another cold front sinking S
through the area Monday.
Stronger SWerly winds Sat night into Sunday morning ahead of
cold front, 10-20kt. Winds become Nerly 10-20kt behind the
front Sunday, seas 3-5ft. Another cold front passes through Mon
with stronger NEerly wind surge of 15-20G25kt expected behind
the front eventually building seas to 5-7ft, leading to the
next best chance for widespread SCA conditions which will last
into midweek.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
196-199-203>205.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
AMZ135>137-230-231.
Small Craft Advisory until 1 PM EDT Saturday for AMZ150-152-
154.
Small Craft Advisory until 10 AM EDT Saturday for AMZ156.
Small Craft Advisory until 5 AM EDT Saturday for AMZ158.
&&
SYNOPSIS...MHX
NEAR TERM...CQD/TL
SHORT TERM...CQD
LONG TERM...CEB
AVIATION...TL/CEB
MARINE...CQD/CEBHazardous weather outlook, May 19, 5:03 PM EDT, 2 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 503 PM EDT Fri May 19 2023 NCZ029-044>047-079>081-090>092-094-193-194-198-202115- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 503 PM EDT Fri May 19 2023 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-202115- Northern Outer Banks- 503 PM EDT Fri May 19 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Periods of heavy rain are expected into this evening. Localized flooding is possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-204-205-202115- West Carteret-East Carteret-Ocracoke Island-Hatteras Island- 503 PM EDT Fri May 19 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Periods of heavy rain are expected into this evening. Localized flooding is possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ199-202115- Coastal Onslow- 503 PM EDT Fri May 19 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Periods of heavy rain are expected into this evening. Localized flooding is possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 8:18 PM EDT | Beach Hazards Statement | MHX | Carteret, Dare, Hyde, Onslow | 23 hr |
| May 19, 9:58 AM EDT | Areal Flood Advisory | MHX | Onslow | 5 hr |
| May 19, 2:40 PM EDT | Areal Flood Advisory | MHX | Carteret, Craven, Pamlico | 6 hr |
| May 19, 3:19 PM EDT | Small Craft Advisory | MHX | 5 hr |
Nearby
Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.